Alert archive / Utah / Flash Flood Warnings in 2001

Flash Flood Warning 24, NWS Salt Lake City, UT

August 7, 2001Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 7, 2001, 2:29 PM MDT for Garfield County, Wayne County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 7, 2001, 2:29 PM MDT (20:29 UTC)
Expired
Aug 7, 2001, 4:30 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 149 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2001-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2001-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 072034
FFWSLC
UTC017-055-072230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
229 PM MDT TUE AUG 7 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GARFIELD COUNTY IN UTAH
  WESTERN WAYNE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF LOA

* UNTIL 430 PM MDT

* AT 218 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER TORREY...OR ABOUT 11 MILES SOUTHEAST OF LOA.

* OTHER AREAS OF HEAVY RAIN WERE OVER CAPITOL REEF NATIONAL PARK.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...NORMALLY DRY WASHES AND DIRT ROADS IN AND AROUND 
CAPITOL REEF NATIONAL PARK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3806 11174 3757 11088 3802 11081 3847 11092
          3846 11165

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 10:00 AM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 10:00 AM MDT, 4 hours 29 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT TUE AUG 7 2001

SYNOPSIS...A MOIST AIR MASS WILL REMAIN OVER UTAH TODAY.  IT WILL
BEGIN TO DRY SLOWLY STARTING WEDNESDAY AS NORTHERLY FLOW DEVELOPS
OVER THE AREA.

DISCUSSION...UPDATED ZONES TO FRESHEN-UP WORDING...BUT LITTLE IF ANY
CHANGE TO POPS.  STRONG HIGH PRESSURE WITH MOIST SW FLOW OVER UTAH.
ANTICYCLONE SLIDING WEST ACROSS AZ TODAY WHICH WILL CAUSE FLOW OVER
UTAH TO SHIFT NW LATER TODAY.  THIS WILL HAVE THE EFFECT OF SLOWLY
DRYING THINGS OUT FROM THE WEST WEDNESDAY.  PRECIPITABLE WATER
VALUES OVER 1 INCH OVER SLC THIS MORN...WITH HIGHER VALUES/DEEPER
MOISTURE OVER EASTERNMOST ZONES.  PW VALUES HAVE DROPPED SOME OVER
SW PARTS OF STATE...BUT WILL STILL SEE A FAIR AMOUNT OF ACTIVITY
THIS AFTN DUE TO GOOD LOW LEVEL MOISTURE (DEWPOINTS IN THE
50S)...BUT NOT QUITE AS MUCH ACTIVITY AS YESTERDAY.  ADDED MENTION
OF LOCAL HEAVIES EASTERNMOST ZONES AND S MTNS TO MESH IN WITH GRAND
JUNCTION ZONES WHICH HAVE FLASH FLOOD WATCH.  MODELS HINTING AT LOW
LEVEL CONVERGENCE OVER EASTERN VALLEYS THIS AFTERNOON...BUT NOT
CONVINCED THIS WILL HAPPEN AS THIS WOULD BE FIGHTING TYPICAL DAYTIME
DIVERGENCE PATTERNS.

SLC 332 CDC 332  HOGAN

.SLC...NONE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:28 PM MDTFlash Flood WarningSLCGarfield, Wayne107 min
Aug 7, 3:59 PM MDTFlash Flood WarningSLCWashington2 hr

Nearby

Flash Flood Warnings in Utah, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.